Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 118, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 9, 2005, 4:45 PM MST for Pima County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2005, 4:45 PM MST (23:45 UTC)
- Expired
- Sep 9, 2005, 5:15 PM MST
- In force
- 30 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1960 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 12:40 PM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Sep 9, 12:40 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 1240 PM MST FRI SEP 9 2005 .SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WAS STARTING TO IMPACT THE STATE TODAY WITH SHOWERS AND THUNDERSTORMS INCREASING ACROSS THE AREA. THE SYSTEM WILL ENTER THE NORTHERN PLAINS BY SATURDAY MORNING...WITH ANOTHER SYSTEM SETTLING OVER THE PACIFIC NORTHWEST. THIS NEXT SYSTEM WILL HELP MAINTAIN A BROAD TROUGH OF LOW PRESSURE OVER THE WESTERN UNITED STATES NEXT WEEK. AS A RESULT...DRIER AIR WILL EVENTUALLY SPREAD ACROSS SOUTHEAST ARIZONA BRINGING AN END TO THUNDERSTORM CHANCES AROUND MONDAY. ALONG WITH THIS DRYING TREND...TEMPERATURES WILL BE LOWERING TO NEAR OR SLIGHTLY BELOW NORMAL READINGS FOR MOST OF NEXT WEEK. && .DISCUSSION...A FAIRLY STRONG LOW PRESSURE SYSTEM WAS MOVING INTO SOUTHERN NEVADA THIS AFTERNOON WITH A TIGHT MOISTURE GRADIENT ACROSS CENTRAL ARIZONA. THE LARGE SCALE LIFT IN ASSOCIATION WITH THE LOW PRESSURE SYSTEM HAS BEEN MORE THAN ADEQUATE TO SUPPORT SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE BEST SHEAR AND INSTABILITY FOR MORE WIDESPREAD SEVERE WEATHER WILL BE ACROSS CENTRAL AND NORTHERN ARIZONA INTO PARTS OF UTAH TODAY PER SPC SREF PRODUCTS. HOWEVER...THIS DOES NOT RULE OUT A FEW SEVERE THUNDERSTORMS ACROSS SOUTHEAST ARIZONA THIS AFTERNOON AND EVENING. RECENT THUNDERSTORM DEVELOPMENT INDICATED THE POTENTIAL FOR LOCALLY HEAVY RAINFALL (1-2 INCHES PER HOUR) OVER A NARROW BAND EXTENDING FROM CENTRAL GRAHAM COUNTY SOUTH ACROSS EASTERN PIMA AND COCHISE COUNTIES. THUNDERSTORMS HAVE BEEN BACK BUILDING WITH TRAINING CELLS BETWEEN TUCSON AND BENSON. OUT WEST...THE DRIER MID LEVEL AIR ADVECTING OVER PARTS OF PINAL...CENTRAL PIMA...AND SANTA CRUZ COUNTIES COMBINED WITH A FAST STORM MOTION WILL LIKELY INCREASE THE THREAT OF SEVERE STRAIGHT-LINE WINDS IN THESE AREAS. MODELS LIFT THE SYSTEM NORTHEAST INTO THE NORTHERN PLAINS BY SATURDAY MORNING WITH ANOTHER SYSTEM SETTLING INTO THE PACIFIC NORTHWEST. THIS RESULTS IN A BOARD TROUGH OF LOW PRESSURE ACROSS THE WESTERN UNITED STATES WHICH WILL MARK A SIGNIFICANT PATTERN CHANGE FOR THE REGION. GFS MODEL SHIFTS MOST OF THE MOISTURE EAST OF THE STATE BY SUNDAY WITH HEIGHTS AND THICKNESS VALUES LOWERING WELL BELOW NORMAL BY MONDAY. THESE LOWER HEIGHTS AND THICKNESSES IN ASSOCIATION WITH THE WESTERN UNITED STATES TROUGH WILL LIKELY RESULT IN MUCH COOLER TEMPERATURES THAN WHAT WAS CURRENTLY ADVERTISED BY GFS MOS. HAVE NUDGED TEMPERATURES IN THE AFTERNOON PACKAGE DOWN TOWARD CLIMO OR SLIGHTLY BELOW FOR MOST OF NEXT WEEK. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 9, 10:10 AM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1010 AM MST FRI SEP 9 2005 AZZ019-029>035-101400- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1010 AM MST FRI SEP 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY AND TONIGHT SYNOPSIS...A STRONG UPPER LEVEL DISTURBANCE OVER CENTRAL CALIFORNIA WILL QUICKLY PUSH INTO NORTHERN ARIZONA TODAY. THE INCREASED LIFT AHEAD OF THIS APPROACHING SYSTEM...AND THE ASSOCIATED EASTWARD MOVING MID TO UPPER LEVEL MOISTURE BOUNDARY WILL ALLOW FOR AN ACTIVE THUNDERSTORM DAY ACROSS SOUTHEAST ARIZONA. THE COMBINATION OF BOTH OF THESE FEATURES WILL INCREASE THE THREAT FOR DAMAGING THUNDERSTORM WINDS...ESPECIALLY ALONG THE MOISTURE BOUNDARY. ALTHOUGH THE AMPLE MID LEVEL MOISTURE ACROSS SOUTHEAST ARIZONA SHOULD INCREASE THE LIKELIHOOD FOR LOCALLY HEAVY DOWNPOURS...THE FAST MOVING STORMS TODAY WILL LIMIT THE COVERAGE OF HEAVY RAINFALL. DISCUSSION...AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER CENTRAL CALIFORNIA THIS MORNING WILL PUSH EAST INTO SOUTHERN NEVADA BY THIS AFTERNOON...THEN INTO NORTHERN ARIZONA AND SOUTHERN UTAH BY THIS EVENING. THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY INDICATED A PLUME OF HIGHER MID-LEVEL MOISTURE EXTENDING NORTHWARD ACROSS THE EASTERN TWO THIRDS OF THE STATE. DRIER AIR IS BEGINNING TO WORK ITS WAY INTO THE FAR WESTERN PORTIONS OF THE STATE AS IT GETS WRAPPED AROUND THE SOUTHERN PERIPHERY OF THIS UPPER DISTURBANCE. IT APPEARS THAT IT WILL BE A MORE ACTIVE THUNDERSTORM DAY ACROSS SOUTHEAST ARIZONA TODAY...AS OUR NECK OF THE WOODS WILL HAVE TWO FEATURES TO AID OR FOCUS CONVECTION. THE FIRST FEATURE IS THE MID TO UPPER LEVEL MOISTURE BOUNDARY...CURRENTLY SETUP FROM SELLS TO PICACHO PEAK TO FLORENCE. THIS BOUNDARY WILL CONTINUE TO PUSH EASTWARD THIS AFTERNOON AND EVENING...AS THE WESTERLY FLOW ALONG THE BASE OF THE APPROACHING DISTURBANCE PUSHES IN DRIER AIR. THE STRONGER THUNDERSTORMS TODAY ARE EXPECTED TO FORM ALONG THIS BOUNDARY. THE SECOND FEATURE IS AN UPPER LEVEL SPEED DIVERGENCE THAT WILL DEVELOP THIS AFTERNOON ACROSS THE FAR SOUTHEAST CORNER OF ARIZONA. THE COMBINATION OF BOTH OF THESE FEATURES WILL ALLOW STRONG THUNDERSTORMS TO DEVELOP...THUS INCREASING THE THREAT FOR DAMAGING THUNDERSTORM WINDS. ALTHOUGH THE MOIST AIR ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST ARIZONA SHOULD INCREASE THE THREAT FOR LOCALLY HEAVY RAINFALL...THE STRONGER STORM MOTION...TOWARDS THE NORTHEAST AT 15 TO 20 MPH...WILL LIMIT THE TIME ANY PARTICULAR STORM WILL RESIDE OVER ANY SPECIFIC LOCATION. SHOWERS AND THUNDERSTORMS WILL DECREASE IN COVERAGE AFTER MIDNIGHT WITH DEBRIS CLOUDINESS AND LIGHT SHOWERS POSSIBLE INTO SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A DECREASING TREND IN THUNDERSTORM ACTIVITY CAN BE EXPECTED BY EARLY NEXT WEEK AS A DRIER WESTERLY FLOW BECOMES ESTABLISHED OVER ARIZONA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 9, 3:24 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
324 PM MST FRI SEP 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM FLASH FLOOD BENSON 31.96N 110.30W
09/09/2005 COCHISE AZ LAW ENFORCEMENT
BENSON POLICE DEPARTMENT REPORTED NUMEROUS STREETS CLOSED
DUE TO FLOODING INCLUDING HIGHWAY 80 NEAR VALLEY PARK
TRAILER PARK. RESIDENTS HAD TO BE EVACUATED FROM 2 OR 3
HOMES DUE TO FLOODING.
&&
GOERINGThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 12:38 PM MST | Flash Flood Warning | TWC | Cochise | 37 min |
| Sep 9, 2:09 PM MST | Flash Flood Warning | TWC | Cochise | 36 min |
| Sep 9, 3:38 PM MST | Flash Flood Warning | TWC | Cochise | 67 min |
| Sep 9, 4:01 PM MST | Flash Flood Warning | TWC | Pima | 59 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.